Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 31, NWS Albany, NY

July 1, 2017Rensselaer County, Washington County, New York

NWS Albany, NY issued this river flood warning at Jul 1, 2017, 11:54 PM EDT for Rensselaer County, Washington County, New York. It took effect at Jul 2, 2017, 1:27 AM EDT. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 11:54 PM EDT (03:54 UTC)
In effect from
Jul 2, 2017, 1:27 AM EDT
Expired
Jul 2, 2017, 9:00 AM EDT
In force
8 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Rensselaer County, NY, Washington County, NY

The radar

The Albany radar (KENX), 64 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hoosic River at Eagle Bridge (EAGN6).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01334500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

706 
WGUS41 KALY 020354
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
1154 PM EDT Sat Jul 1 2017

NYC083-115-021300-
/O.NEW.KALY.FL.W.0031.170702T0527Z-170702T1300Z/
/EAGN6.1.ER.170702T0527Z.170702T0600Z.170702T0700Z.NO/
1154 PM EDT Sat Jul 1 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Hoosic River At Eagle Bridge.
* From late tonight until Sunday morning.
* At 11 PM Saturday the stage was...10.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 1 AM 
  Sunday and forecast to continue to rise to near 11.2 feet 
  around 2 AM Sunday. The river is forecast to fall below flood
  stage after 3 AM Sunday.
* Impact...At 11.0 feet...Flood stage. Two families on River Road 
  affected. Water on County Route 103 between Route 67 and the 
  covered bridge.

&& 
 
                  Fld   Observed              Forecast
                                       2 am  8 am  2 pm  8 pm  2 am
Location         Stg   Stg  Day Time   Sun   Sun   Sun   Sun   Mon

Hoosic River
  Eagle Bridge  11.0   10.3 Sat 11 PM  11.2  10.0   7.9   6.9   6.3
 
&& 
 
LAT...LON 4297 7354 4303 7336 4284 7329 4281 7337
      4291 7340 4289 7349             

$$
1 follow-up statement
998 
WGUS81 KALY 020947
FLSALY


Flood Statement
National Weather Service Albany NY
547 AM EDT Sun Jul 2 2017

NYC083-115-021017-
/O.CAN.KALY.FL.W.0031.000000T0000Z-170702T1300Z/
/EAGN6.1.ER.170702T0430Z.170702T0631Z.170702T0830Z.NO/
547 AM EDT Sun Jul 2 2017

The Flood Warning is cancelled for
  The Hoosic River At Eagle Bridge.
* At 5 AM Sunday the stage was 10.7 feet.
* Flood stage is 11.0 feet.
* Impact...At 11.0 feet...Flood stage. Two families on River Road 
  affected. Water on County Route 103 between Route 67 and the 
  covered bridge.

&& 
 
                  Fld   Observed              Forecast
                                       8 am  2 pm  8 pm  2 am  8 am
Location         Stg   Stg  Day Time   Sun   Sun   Sun   Mon   Mon

Hoosic River
  Eagle Bridge  11.0   10.7 Sun 05 AM  10.0   7.9   6.9   6.3   5.8
 
&& 
 
LAT...LON 4297 7354 4303 7336 4284 7329 4281 7337
      4291 7340 4289 7349             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jul 1, 11:54 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 1, 11:54 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1154 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A frontal boundary will move across the region tonight
with still warm but a bit less humid conditions on Sunday. An
isolated thunderstorm will be possible on Sunday mainly west and
north of Albany. Another cold front passes on Monday, bringing a
chance of showers and thunderstorms to southern portions of the
forecast area. Dry and seasonable weather remains in the forecast
for Independence Day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1150 PM EDT, most of the shower and thunderstorm activity
has waned with the exception of a few showers left across the
Mid-Hudson Valley and western MA. That being said, there are
still many ongoing flood issues occurring in southern Herkimer,
northern Rensselaer in the Hoosick Falls area, and Glens Falls,
in addition to river flooding across the northern half of the
area.

In terms of the forecast, freshened up the hourly temps and pops
to reflect recent trends. Otherwise, the forecast remains on
track for the overnight period.

Prev Disc...
Convection continues to slowly diminish with the loss of early
July sunshine as instability is waning. Seems the flood threat
was more an issue today as mid level lapse rates were less than
ideal but warm cloud depth was quite deep which resulted in
more efficient precipitation producers. As PWATs were quite high
in excess of 1.75", which is 2-3 standard deviations above
normal, along with low level jet magnitudes of 30-40kts along
with antecedent wet conditions were enough for more flood
reports than severe reports. So with this update, canceled the
Severe Thunderstorm Watch, reduced PoPs/Wx per trends and
tweaked hourly values per observations and trends.

Prev Disc...
Scattered to broken line of convection continues to
impact and cross over the region through the balance of the
afternoon and evening hours. Mesoscale window and our special
balloon sounding suggests mid-level lapse rates were less than
ideal for deeper/vigorous updrafts. However, a few convective
cells able to act upon stronger insolation and along the
differential heating boundary near I 90 and north of the Capital
Region are where some wind reports were received. The other
hazard has been flooding as warm cloud depth has been quite high
and efficient precipitation processes. As seen in the H2O vapor
loop, synoptic flow aloft remains southwest and was nearly
parallel to the surface features. So training echoes along with
PWATs close to 2 inches has resulted in heavy rainfall. Toward
late this afternoon and evening, the upstream trough axis
approaches which will act to enhance and wind magnitudes and
slowly back the flow to allow for further forward momentum and
reduce time of falling rainfall over one location. So after
close coordination, no flash flood watch at this time. The loss
of daytime heating should also reduce convective trends along
both the pre-frontal trough and cold front upstream (approaching
Buffalo area at this time). So we will reduce PoPs/Wx through
the evening hours. Overnight, could be some patchy fog where
winds are able to decouple and moist ground. Lows will remain
rather mild for the beginning of July with mainly 60s expected.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A drier airmass will be in place on Sunday, though dewpoints are
still forecast to be in the low to mid-60s for the valleys. High
temps will still be on the warm side with H850 temps still in
the mid-teens, so upper 70s to upper 80s for much of the
forecast area. Midlevel flow still remains broadly cyclonic, so
an afternoon shower or storm cannot be ruled out, mainly over
the higher terrain and mainly to the north and west of Albany.
Hires NAM3km suggests a narrow line of convection along the
leading edge of the height fall along with lake breeze
convergence may be enough for the chance of convection.

Sunday night, another shortwave trough is forecast to approach
the area from the northern Great Lakes. Some upstream activity
tied to the diurnal cycle along the attendant cold front may
work its way into the Southern Adirondacks before diminishing
Sunday evening. So we will taper back PoPs/Wx through the early
evening hours and a mainly dry for the overnight period. Under a
partly cloudy to mostly clear sky, and lower dewpoints into the
50s, overnight lows should drop back to 60-65F for valley
locations and 50s elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The start of the work week begins with a boundary stalled in our far
southeastern CWA and a trough swinging through NY and western New
England. The upper levels winds within this trough are rather strong
with the base of the trough featuring 40 - 50 knots at 500mb. The
base actually looks to set up through the central portion of our
region which could act as the best chance for showers to develop
during the afternoon. Depending on just where the front stalls will
determine if any thunderstorms could develop in our CWA. Current
guidance continues to suggest that portions of Ulster/Dutchess and
Litchfield counties could have some instability (less than 500 J/kg)
so have included chance thunder in those areas. Temperatures will be
seasonable in the upper 70s/lows 80s with dew points still a bit
high in the low 60s due to continued westerly flow.

Good news for those interested in being outdoors for the Fourth of
July holiday. Winds shift northwest Monday night as a secondary cold
front ushers in Canadian high pressure for Tuesday. Expect mostly
sunny skies and comfortable temperatures in the 70s/near 80 with
lower dew points in the 50s. Great weather for fireworks and
enjoying the outdoors in eastern NY and western New England.

The region should remain dry Wednesday as the 1020-1025mb high
shifts east into New England. Winds become southerly and should lead
to WAA and increasing cloud coverage through the day ahead of the
next disturbance. A shortwave in the Midwest looks to move into the
mid - Atlantic (potentially riding along the front from Monday
night) and by Thursday bring us the next threat for rain. Current
guidance still shows discrepancies on rain arrival time with the EC
the earliest and the Canadian the latest. Have gone with the GFS/EC
blend and gave high chance POPs for the Wed night, Thursday and
Thursday night periods. For now, split chance and slight chance POPs
for Friday as the system exits. Given the strength of the WAA
and PWATs potentially increasing to well over 1 inch, rain could
be widespread throughout the CWA with periods of
steady/moderate rain possible.

A potentially impressive longwave trough from Canada dips into the
Northeast heading into next weekend keeping us unsettled with
multiple threats for precipitation. Most should be diurnally driven
so put slight chance POPs for now. Low confidence on which exactly
locations will see precipitation given this is the Day 6 - 8 period
so put the threat in all zones for now.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Still a few showers possible this evening at the TAF sites, but
the strongest storms have moved east or dissipated. Expect
gradual clearing skies tonight with fog formation expected at
all the TAF sites. IFR fog and some lower ceilings expected at
KGFL and KPSF. At KALB, MVFR expected with IFR possible. Mainly
MVFR conditions expected at KPOU. Fog and low ceilings should
lift tomorrow morning by 13Z all TAF sites. VFR conditions
expected.

Winds tonight will generally be light and westerly. Westerly
winds at 10 to 15kts forecast on Sunday.

Outlook...

Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm and very moist airmass is in place with showers and
thunderstorms expected through this evening. Sunday will
feature slightly drier conditions with RH values falling into
the 40s and 50s, along with westerly winds of 5 to 10 mph
gusting to 20 mph at times. A cold front works through Monday,
with a chance of showers and thunderstorms mainly south of the
Capital District. Drier air will filter in in the wake of the
front, but temperatures will still be on the warm side for
southern portions of the forecast area.

&&

.HYDROLOGY...
Training storms have resulted in some flooding in the Glens
Falls area (over 2 inches of rain thus far) and western Mohawk
Valley. A warm and very moist airmass is in place through this
evening so some more pockets of heavy rainfall are
expected. Basin averages of 1 - 2 inches or greater are
possible in thunderstorms. River rises along the western Mohawk
and upper Hudson are being observed with minor flooding at Kast
Bridge.

A drier trend takes shape for Sunday and Monday, though a few
showers and storms cannot be ruled out either day. These storms
will carry less of a heavy rain threat, however.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Glens Falls Airport has seen over 3 inches of rain thus far.
Previous record was 0.73" set in 1946, as we will update and
transmit a record report.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM/JVM
SHORT TERM...BGM
LONG TERM...Speciale
AVIATION...SND
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
CLIMATE...
Hazardous weather outlook, Jul 1, 7:32 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
732 PM EDT Sat Jul 1 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
732 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated thunderstorms this evening with some containing heavy
rainfall. Overnight, patchy dense fog will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms, mainly west and north of
Albany, on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 8:33 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 NE STRATFORD          43.20N  74.66W
07/01/2017                   FULTON             NY   911 CALL CENTER

            SEELY ROAD WASHED OUT

&&

EVENT NUMBER ALY1703952

JEC
Local storm report, Jul 1, 8:36 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            HOOSICK FALLS           42.90N  73.35W
07/01/2017                   RENSSELAER         NY   EMERGENCY MNGR

            REPORTS OF ROAD CLOSURES AT CHURCH STREET AND HALL
            STREET DUE TO HIGH WATER

&&

EVENT NUMBER ALY1703953

JEC
Local storm report, Jul 1, 9:50 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      1 NE ADAMSVILLE         43.33N  73.46W
07/01/2017                   WASHINGTON         NY   TWITTER

            ROAD CLOSED AND WASHED OUT

&&

EVENT NUMBER ALY1703954

JEC
Local storm report, Jul 1, 9:53 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     LONDONDERRY             43.23N  72.81W
07/01/2017                   WINDHAM            VT   TWITTER

            TREES DOWN

&&

EVENT NUMBER ALY1703955

JEC
Local storm report, Jul 1, 10:06 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      2 ESE RAYMERTOWN        42.80N  73.50W
07/01/2017                   RENSSELAER         NY   TRAINED SPOTTER

            WATER RUNNING OVER ROAD AND ROAD CLOSED

&&

EVENT NUMBER ALY1703956

JEC
Local storm report, Jul 1, 10:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1056 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      1 NE CENTER BRUNSWICK   42.77N  73.60W
07/01/2017                   RENSSELAER         NY   DEPT OF HIGHWAYS

            NY 7 CLOSED DUE TO FLOODING BETWEEN VERMONT STATE LINE
            IN HOOSICK AND BRICK CHURCH ROAD IN BRUNSWICK

&&

EVENT NUMBER ALY1703957

JVM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:34 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 1, 9:21 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 1, 9:55 PM EDTAreal Flood AdvisoryALYSaratoga, Warren, Washington3 hr
Jul 1, 11:45 PM EDTSevere Thunderstorm WarningALYUlster26 min
Jul 2, 12:20 AM EDTAreal Flood WarningALYRensselaer6 hr

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.